Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 44, NWS Atlanta, GA

March 29, 2020Fannin County, Gilmer County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 29, 2020, 7:12 AM EDT for Fannin County, Gilmer County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2020, 7:12 AM EDT (11:12 UTC)
Expired
Mar 29, 2020, 7:45 AM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fannin County, GA, Gilmer County, GA

The radar

The Atlanta radar (KFFC), 159 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

460 
WUUS52 KFFC 291112
SVRFFC
GAC111-123-291145-
/O.NEW.KFFC.SV.W.0044.200329T1112Z-200329T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
712 AM EDT Sun Mar 29 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Gilmer County in north central Georgia...
  Northeastern Fannin County in north central Georgia...

* Until 745 AM EDT.

* At 712 AM EDT, a severe thunderstorm was located over Ellijay,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ellijay, Blue Ridge, East Ellijay, Morganton, Hemp, Talona, Tails
  Creek, Margret, Higdon, Hurst, Loving, Dial, Springer Mountain
  Shelter, Cartecay, Pisgah, Mineral Bluff, Cherry Log, Mountaintown,
  Stover Creek Shelter and Colwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3491 8413 3488 8411 3484 8415 3480 8413
      3480 8409 3473 8409 3472 8411 3461 8418
      3462 8420 3461 8422 3456 8465 3473 8466
      3478 8464 3479 8461 3483 8459 3491 8447
      3492 8414
TIME...MOT...LOC 1112Z 256DEG 49KT 3469 8453 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
377 
WWUS52 KFFC 291134
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
734 AM EDT Sun Mar 29 2020

GAC123-291144-
/O.CAN.KFFC.SV.W.0044.000000T0000Z-200329T1145Z/
Gilmer GA-
734 AM EDT Sun Mar 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR GILMER COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3488 8411 3484 8415 3481 8414 3480 8413
      3480 8409 3473 8409 3472 8411 3461 8418
      3462 8420 3464 8420 3467 8424 3467 8425
      3472 8425 3479 8430 3491 8430 3492 8415
TIME...MOT...LOC 1134Z 256DEG 49KT 3476 8417 

$$

GAC111-291145-
/O.CON.KFFC.SV.W.0044.000000T0000Z-200329T1145Z/
Fannin GA-
734 AM EDT Sun Mar 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM EDT
FOR EASTERN FANNIN COUNTY...

At 734 AM EDT, a severe thunderstorm was located over Margret, or 11
miles southeast of Blue Ridge, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Morganton, Dial, Springer Mountain Shelter, Hemp, Margret, Stover
Creek Shelter and Hurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3488 8411 3484 8415 3481 8414 3480 8413
      3480 8409 3473 8409 3472 8411 3461 8418
      3462 8420 3464 8420 3467 8424 3467 8425
      3472 8425 3479 8430 3491 8430 3492 8415
TIME...MOT...LOC 1134Z 256DEG 49KT 3476 8417 

HAIL...1.00IN
WIND...60MPH
 
$$
906 
WWUS52 KFFC 291139
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
739 AM EDT Sun Mar 29 2020

GAC111-291149-
/O.EXP.KFFC.SV.W.0044.000000T0000Z-200329T1145Z/
Fannin GA-
739 AM EDT Sun Mar 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FANNIN COUNTY WILL
EXPIRE AT 745 AM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.

LAT...LON 3488 8411 3484 8415 3481 8414 3480 8413
      3480 8409 3473 8409 3472 8411 3461 8418
      3462 8420 3464 8420 3467 8424 3467 8425
      3472 8425 3479 8430 3491 8430 3492 8415
TIME...MOT...LOC 1139Z 256DEG 49KT 3477 8411 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 7:00 AM EDT, 12 minutes earlier.

Area forecast discussion, Mar 29, 7:00 AM EDT, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
700 AM EDT Sun Mar 29 2020

.UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 318 AM EDT Sun Mar 29 2020/

SHORT TERM /Today through Monday/...
A cold front is forecast to move across the area today and this
evening. Model guidance continues to be consistent with weakening
the line of showers and thunderstorms as it moves into the area.
This is always a nervous forecast given the strength of the line
in NW AL. But we will continue to watch it.

Once the rain chances end this afternoon, the forecast looks to be
dry the remainder of the short term as surface high pressure moves
to the area.

Forecast high temperatures are running about 5-15 degrees above normal
across the area today and around normal to as much as 10 degrees above
normal on Monday. Forecast low temperatures are running about 10-17
degrees above normal for tonight.

Overall confidence is medium.

BDL

LONG TERM /Monday Night through Saturday/...
Ridge across the CWA on Monday night will quickly move offshore by
early Tuesday as low pressure center develops and moves across the
southeast states. The NAM and GFS are in good agreement with the
track and timing of the low center on Tuesday, mainly across south
central GA. The best surface instability should remain south of the
low track, and the models are showing that with the highest CAPE
values closest to the coast with 600-700 J/kg roughly across the
southern quarter of the forecast area. Mid level lapse rates are
marginally steep across the same area, but the main cold pool aloft
remains well north of the most unstable area. The best shear and jet
forcing do not coincide with the best surface instability/steepest
lapse rates at this time.

Do think the best chances for severe weather will be along and south
of the low pressure track. If the low tracks a little further north
than expected, the potential for severe weather may increase further
into central GA. For now, do think the best potential for severe
weather will remain across the southern quarter of the CWA. A strong
elevated thunderstorm also cannot be ruled out across central
portions of the CWA.

High pressure will build across the area in the wake of the low
center and remain in place for the middle part of the week. The high
center should move offshore by Friday ahead of a weekend cold
front.

NListemaa

&&

CLIMATE...

Records for 03-29

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      85 2017     47 1959     62 1977     25 1887
                1928                    1907
   KATL      85 2017     43 1894     65 1924     25 1887
   KCSG      89 2007     48 1926     67 1997     32 1955
                                        1945        1953
                                                    1948
   KMCN      88 2017     47 1926     67 1924     27 2015

&&

.AVIATION...
12Z Update...
MVFR-lower VFR ceilings will improve to higher VFR ceilings
through the day. A line of showers and some thunderstorms
is weakening but could redevelop some later today before
dissipating for good. Surface winds WSW 8-12 kts with some gusts
to 20 kts becoming WNW through the day.

//ATL Confidence...12Z Update...
Medium confidence for ceilings and any convection at the
 airfield.
High confidence for vsbys and winds.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          81  56  74  55 /  20   0   0  10
Atlanta         78  56  72  55 /  20   0   0  20
Blairsville     73  50  67  49 /  30   0   0  30
Cartersville    77  54  71  53 /  30   0   0  30
Columbus        84  59  80  60 /  20   5   0  10
Gainesville     77  55  70  53 /  20   0   0  20
Macon           85  58  79  58 /  20   5   0   5
Rome            77  54  71  52 /  30   0   0  30
Peachtree City  80  55  74  55 /  20   0   0  20
Vidalia         90  63  84  61 /   5   5   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL
LONG TERM....NListemaa
AVIATION...BDL
Hazardous weather outlook, Mar 29, 5:16 AM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
516 AM EDT Sun Mar 29 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
516 AM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Showers and isolated thunderstorms are possible across portions of
north and central Georgia today. There is potential for a few
strong thunderstorms, especially across northwest Georgia this
morning. The primary hazards will be gusty winds, occasional
lightning and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There is a chance of thunderstorms across the area Tuesday into
Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 29, 5:06 AM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
506 AM EDT Sun Mar 29 2020

GAZ001>003-290945-
Catoosa GA-Walker GA-Dade GA-
506 AM EDT Sun Mar 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CATOOSA...WALKER AND DADE
COUNTIES UNTIL 545 AM EDT...

At 506 AM EDT...a line of strong thunderstorms was along a line
extending from Haletown (guild) to near Flat Rock to near Section...
and moving east at 55 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Ringgold, Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout
Mountain, Blue Spring, Fairview, Chattanooga  Valley, Hooker,
Cloudland Canyon State Park, Cooper Heights, Rock Spring, Rising
Fawn, Noble, Lakeview, Indian Springs, Graysville, Cole City and
Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8503 3498 8503 3491 8508 3459 8542
      3459 8553 3498 8560
TIME...MOT...LOC 0906Z 255DEG 48KT 3502 8556 3477 8573 3455 8597

WIND...50MPH
Special weather statement, Mar 29, 6:23 AM EDT, 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
623 AM EDT Sun Mar 29 2020

GAZ011-012-019-291100-
Chattooga GA-Gordon GA-Floyd GA-
623 AM EDT Sun Mar 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WESTERN GORDON AND
FLOYD COUNTIES UNTIL 700 AM EDT...

At 622 AM EDT...a strong thunderstorm was near Fullerton, or 9 miles
east of Cedar Bluff...moving northeast at 60 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Rome, Calhoun, Summerville, Resaca, Plainville, Shannon, Lyerly,
Pinson, Oostanaula, Tidings, Armuchee, Lake Marvin, Coosa, Berryton,
Sugar Valley, Chattoogaville, Everett Springs, James H. Floyd State
Park and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3459 8512 3459 8506 3461 8506 3461 8505
      3459 8495 3443 8491 3439 8500 3435 8501
      3416 8543 3441 8549
TIME...MOT...LOC 1022Z 238DEG 54KT 3426 8545

WIND...50MPH
Special weather statement, Mar 29, 6:54 AM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
654 AM EDT Sun Mar 29 2020

GAZ004>007-012-019-291130-
Gilmer GA-Whitfield GA-Gordon GA-Murray GA-Floyd GA-Fannin GA-
654 AM EDT Sun Mar 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILMER...SOUTHEASTERN
WHITFIELD...GORDON...MURRAY...NORTHEASTERN FLOYD AND NORTHWESTERN
FANNIN COUNTIES UNTIL 730 AM EDT...

At 654 AM EDT...a line of strong thunderstorms was along a line
extending from near Conasauga Lake to Calhoun...and moving northeast
at 65 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dalton, Calhoun, Chatsworth, Ellijay, Blue Ridge, Eton, East Ellijay,
Resaca, Crandall, Jones Mill, Higdon, Redbud, Cohutta Wilderness,
Epworth, Conasauga Lake, Mineral Bluff, Cherry Log, Oakman, Fort
Mountain State Park and Carters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8418 3470 8437 3444 8487 3443 8519
      3497 8470 3499 8466
TIME...MOT...LOC 1054Z 232DEG 54KT 3491 8469 3449 8496

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 5:06 AM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker39 min
Mar 29, 6:23 AM EDTSpecial Weather StatementFFCChattooga, Floyd37 min
Mar 29, 6:54 AM EDTSpecial Weather StatementFFCFannin, Gilmer, Gordon, Murray36 min
Mar 29, 7:33 AM EDTSpecial Weather StatementFFCTowns, Union42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.